Last week, on Monday, I woke up suddenly at 6am and my face and mouth were swollen about 10 times its normal size, and I was wheezing. I thought I was having a heart attack. Or that I was going to die. Or that my face was going to be like that forever. Knowing it was serious, I got myself to the hospital, and they treated me. Turns out I was having what is called angioedema, due to a severe allergic reaction to Lisinopril, my ACE Inhibitor.

I didnt believe the doctor-I had been taking Lisinopril for at least 5 months-how could I be allergic to it and the reaction taken so long?

She told me I had been having symptoms of an allergy with the dry cough and hoarse voice I had told her I had the last few months. Now, I had told her about the dry cough and hoarse vocie and she didnt put it together that it was my Lisinopril. I missed 3 days of work because I was so uncomfortable and didnt want to be seen in public looking like I had been beat up.

Needless to say, I've stopped taking Lisinopril, and am now on an ARB Blocker instead called Cozaar. I'm scared the same thing will happen. Anyone have any experience with this? And should I report my doctor for missing the signs?

Views: 725

Reply to This

Replies to This Discussion

ACE inhibitors can cause cough - it is one of the side effects. I am pretty sure that all patients are not taken off of ACE inhibitors due to cough (especially mild or intermittent), unless it is severe. In hind sight, now that you have had the angioedema reaction, you can connect the ACE inhibitor to the cough. Given the changes in seasons, and the rough allergy seasons that many were suffering (including myself), it seems that it was also reasonable to think it may be seasonal. But again, in hind sight, everything is 20/20.

Angioedema is very scary. I am in the healthcare field, and although pretty rare, I have seen it once in my 10 year ER career. And yes - it can take your body that long to build up antibodies to the drug and eventually you can have a severe reaction. The one case I have seen the patient was taking the drug for over 10 years without a problem until that point. No one can predict that a patient will have a reaction such as yours. I had a similar reaction to naproxen - had been using it for over 10 years, and then one day I had a severe life threatening allergic reaction.

ARB's work in a different fashion that ACE inhibitors. There have been case reports of angioedema on them, but much less than ACE. They are more tolerated than ACE's. You and your physician have to examine the risks and benefits and determine if it is the right class of drug for you.
I had to cough for one hour with ramipril 10 mg/day after 10 years of peaceful co-existence with it so just because a drug is good for a long time does not mean it is good forever.

Try a diuretic it is much cheaper and equally effective. I find actually better, p---ng more gets rid of the excess uric acid also and prevents gout attacks.

The cough will go away soon.
I don't know anything about ACE inhibitators but I do know that doctor will often "ignore" signs of allergic reactions to drugs dismissing them as "side effects" - and yes, strangely enough it can take several weeks on a med for one to find out they are really allergic to it. Strange isn't it? I have read many stories about people being allergic to certain medicines and the would report the symptoms (which were actually allergic reactions) only to be dismissed by the doctor as "normal side effects." and "keep taking it".

This happened to me with a sulfa drug called Bactrim. In my case, I started swelling up by the third dosage but I felt crappy after the 1st dose and report it to the nurse and she "No, that it is bacteria working its way through your body. Take more. Take more." (this was for a UTI). So she wanted me to dosages closer to each other to "kill that bacteria before it gets worse" (I hardly even HAD much of a UTI). This was two weeks before I was DX with diabetes and I had low BG from this med too only I didn't know what they were at the time. Racing heart, shaking etc. I told the nurse about that too but she dismissed it as "my body healing". (even though when they tested my urine for the UTI, she knew I could be diabetic because I had sugar in my urine and she told me to get tested for diabetes) Ugh. I knew she was wrong because I had had other meds for UTIs before and I never felt anything like this. I was glad I trusted my instincts and went to the ER when the left side of my face and my knees started swelling up and got numb. Yes, I was allergic to it the ER said. Geez. The left side of my face never seemed to go back to the way it was. I think it affected my muscles.

Sounds like you had a more severe allergic reaction than me but glad you are better now.

Should you report it? Well, your symptoms were kind of vague so I have a feeling that they will say those aren't the typical allergic reactions symtpoms and probably won't do anything about it unfortunately. It is hard of a hard sell in a way. Since you didn't know you were allergic to it before and there is no way the doctor could know, they could always say they thought you had general allergies and not a allergic reaction to the drug. If they already knew the drug contained something that they knew you were allergic too, than it might be worthwhile reporting it. But I am not sure how much you can prove. I highly doubt your doctor is going to say she knew you were allergic to meds but just ignored it.

I was mad after my experience too and want too do something but the whole ordeal (and than having a diabetes dx right afterwords!) was just so stressful, it was just too much to deal with so I didn't say anything but never went back to that clinic again.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

A Snapshot: Diabetes In The United States

An infographic explaining the most recent CDC diabetes figures, released in June 2014.

Will you Stand Hand in Hand in support of the Diabetes Hands Foundation?

  Facing Diabetes Together Will you Stand Hand in Hand in support of  the Diabetes Hands Foundation? When you make a gift to the Diabetes Hands Foundation you help people with diabetes make positive changes in their lives. We believe that no Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service